Alert archive / Georgia / Special Weather Statements in 2016

Special Weather Statement, NWS Atlanta, GA

July 22, 2016Dawson County, Lumpkin County, Georgia

NWS Atlanta, GA issued this special weather statement at Jul 22, 2016, 4:05 PM EDT for Dawson County, Lumpkin County, Georgia. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2016, 4:05 PM EDT (20:05 UTC)
Expired
Jul 22, 2016, 4:45 PM EDT
In force
40 min
Issued by
NWS Atlanta, GA

Counties Dawson County, GA, Lumpkin County, GA

The radar

The Atlanta radar (KFFC), 146 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.1 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2016-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 177 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2016-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
177 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
965 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

385 
WWUS82 KFFC 222005
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
405 PM EDT FRI JUL 22 2016
 
GAZ006>008-014-015-222045-
GILMER GA-DAWSON GA-LUMPKIN GA-UNION GA-FANNIN GA-
405 PM EDT FRI JUL 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GILMER...DAWSON...
LUMPKIN...SOUTHWESTERN UNION AND SOUTHEASTERN FANNIN COUNTIES UNTIL
445 PM EDT...

AT 405 PM EDT...A STRONG THUNDERSTORM WAS NEAR SUCHES...OR 7 MILES
NORTHWEST OF DAHLONEGA...MOVING SOUTHWEST AT 15 MPH.

  HAZARD...40 TO 50 MPH WIND...PEA SIZED HAIL AND FREQUENT CLOUD TO 
           GROUND LIGHTNING. 

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT 
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF 
           LIGHT...UNSECURED OBJECTS. LIGHTNING IS ONE OF NATURE'S 
           LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU 
           ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. ELECTRICAL 
           APPLIANCES SHOULD NOT BE USED UNLESS IN AN EMERGENCY. 

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
DAHLONEGA...DAWSONVILLE...SUCHES...AMICALOLA FALLS STATE
PARK...JUNO... NIMBLEWILL...HAWK MOUNTAIN SHELTER...GOOCH MOUNTAIN
SHELTER...STOVER CREEK SHELTER...PORTER
SPRINGS...AURARIA...GADDISTOWN...CAMP MERRILL... TURNERS
CORNER...MCKEE...BLACK GAP SHELTER...LEN FOOTE HIKE INN AND SPRINGER
MOUNTAIN SHELTER.

LAT...LON 3470 8387 3441 8401 3442 8424 3467 8427
      3475 8405
TIME...MOT...LOC 2005Z 023DEG 12KT 3464 8404 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jul 22, 2:30 PM EDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 22, 2:30 PM EDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
230 PM EDT FRI JUL 22 2016

.SHORT TERM /Tonight through Saturday Night/...

Morning sounding showed decreased moisture and instability across
the area today... with 1.48 pw's and around 2000-2500 J/KG of
afternoon mucape. This coupled with high pressure influence aloft
and the airmass needing to recharge from scattered to numerous
storms seen on Thursday all suggest a much less active storm day
this afternoon and evening. Will show low scattered pops across far
north GA and parts of central GA where models show a few storms
could develop during max heating. Any afternoon/evening convection
will quickly dissipate by 9-10 pm this evening with loss of daytime
heating. Expecting a bit more coverage of storms on Saturday as
models agree on an upper disturbance pushing down from the north by
late Saturday morning... or at least in time for afternoon heating.
Not expecting widespread severe storms on Saturday and SPC shows
just general thunder for Saturday at this time... but as usual... we
can expect at least a few strong to possibly severe storms during
peak heating... mainly between 2 pm and 8 pm... so don't let your
guard down just because we are in a general thunder outlook.

Not expecting much of a fog threat tonight with a drier air mass and
less coverage of wet grounds expected through this evening.

Otherwise... continued to lean toward persistence for lows... and
took a mav and met blend for highs on Saturday. Also... increased
pops slightly for Saturday afternoon/evening as the approaching
disturbance should increase storm coverage.

39

.LONG TERM /Sunday through Friday/...

No significant changes made to the long term forecast trends with
this update. Medium range models continue to keep Georgia under
varying degrees of upper-level ridging through the majority of the
forecast period. 12Z runs still showing an easterly wave sweeping
through late in the weekend and early next week...however latest run
keeps this an open wave and is a bit further south so overall impact
is still a bit uncertain. Sunday has the potential to need a Heat
Advisory...but this will be highly dependent on how much cloud cover
we see in advance of the easterly wave. The remainder of the period
should see temperatures continuing a bit above seasonal normals with
scattered...mainly diurnal...convection each day. Please see the
previous long term forecast discussion below.

20

Previous Discussions.../Issued at 338 AM EDT FRI JUL 22 2016/

LONG TERM /Saturday Night through Thursday/... The long term starts
off with a persistent pattern as an upper ridge continues over the
area Saturday night and Sunday. The fly in the ointment for Sunday is
an easterly wave is forecast to move over FL and this could affect
central GA with a little more convective activity then is currently
forecast. Otherwise mainly diurnal showers and storms for Saturday
evening and Sunday afternoon. Another hot day on Sunday is expected
with most high temperatures expected in the 90s except 80s for
portions of the mountains. Heat indices for a large portion of east
and central GA will be in the 103-108 range.

The easterly wave moves into the gulf of Mexico near the coast for
Monday and the upper ridge weakens some. The upper ridge remains
weaker for Tuesday and Wednesday. The GFS and European differ for
Thursday with the GFS transitioning the upper pattern to an upper
trough approaching the area with the European slower in doing so.
This will lead to a continuation of showers and storms that will be
mostly diurnal in nature. Highs in the 90s can be expected for much
of this period except for 80s over portions of the mountains. High
temperatures will become less hot as the week progresses.

BDL

&&

AVIATION...
18z Update...
Expecting only isolated coverage of storms today and should get
started a bit late as the airmass recharges from numerous storms
seen on Thursday. Pushed the VCSH until 20z this afternoon.
Expecting scattered storms on Saturday as models show an upper
disturbance approaching the state by 15z. This has warranted showing
VCSH by 17z Sat and a prob30 tsra 18-22z Sat. Winds will be sw
around 5-7kts in the afternoon/evening hours...4kts or less
overnight. Not expecting a widespread fog or low stratus threat in
the morning as the airmass will be allowed to dry out with the less
rain coverage expected this afternoon and evening.

//ATL Confidence...18Z Update...
High confidence on all elements.

39

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          74  97  74  97 /  20  30  20  30
Atlanta         75  94  76  94 /  20  30  20  40
Blairsville     68  90  69  90 /  30  30  30  50
Cartersville    73  95  73  95 /  20  30  30  40
Columbus        74  96  75  95 /  30  30  20  40
Gainesville     73  94  75  94 /  30  30  20  40
Macon           74  98  74  97 /  30  30  20  30
Rome            73  95  73  95 /  20  30  30  40
Peachtree City  72  95  73  94 /  20  30  20  40
Vidalia         73  97  75  96 /  30  20  20  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...39
LONG TERM....20
AVIATION...39
Hazardous weather outlook, Jul 22, 11:45 AM EDT, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1145 AM EDT FRI JUL 22 2016

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-231000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1145 AM EDT FRI JUL 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED OVER NORTH AND
CENTRAL GEORGIA THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS
COULD BE STRONG TO SEVERE.

WEATHER HAZARDS EXPECTED...

STRONG TO DAMAGING WIND GUSTS...FREQUENT LIGHTNING AND LOCALLY HEAVY
RAIN CAN BE EXPECTED WITH ANY STRONG TO SEVERE STORM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED...MAINLY IN THE
AFTERNOON AND EVENING. ISOLATED STORMS COULD PRODUCE STRONG GUSTY
WINDS...FREQUENT LIGHTNING AND HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Jul 22, 4:05 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
405 PM EDT FRI JUL 22 2016

GAZ006>008-014-015-222045-
GILMER GA-DAWSON GA-LUMPKIN GA-UNION GA-FANNIN GA-
405 PM EDT FRI JUL 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GILMER...DAWSON...
LUMPKIN...SOUTHWESTERN UNION AND SOUTHEASTERN FANNIN COUNTIES UNTIL
445 PM EDT...

AT 405 PM EDT...A STRONG THUNDERSTORM WAS NEAR SUCHES...OR 7 MILES
NORTHWEST OF DAHLONEGA...MOVING SOUTHWEST AT 15 MPH.

  HAZARD...40 TO 50 MPH WIND...PEA SIZED HAIL AND FREQUENT CLOUD TO
           GROUND LIGHTNING.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. LIGHTNING IS ONE OF NATURE'S
           LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
           ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. ELECTRICAL
           APPLIANCES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
DAHLONEGA...DAWSONVILLE...SUCHES...AMICALOLA FALLS STATE
PARK...JUNO... NIMBLEWILL...HAWK MOUNTAIN SHELTER...GOOCH MOUNTAIN
SHELTER...STOVER CREEK SHELTER...PORTER
SPRINGS...AURARIA...GADDISTOWN...CAMP MERRILL... TURNERS
CORNER...MCKEE...BLACK GAP SHELTER...LEN FOOTE HIKE INN AND SPRINGER
MOUNTAIN SHELTER.

LAT...LON 3470 8387 3441 8401 3442 8424 3467 8427
      3475 8405
TIME...MOT...LOC 2005Z 023DEG 12KT 3464 8404

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 8:03 PM EDTSpecial Weather StatementFFCJohnson27 min
Jul 21, 9:00 PM EDTSpecial Weather StatementFFCEmanuel30 min
Jul 21, 11:09 PM EDTSpecial Weather StatementFFCPolk36 min
Jul 22, 4:58 PM EDTSpecial Weather StatementFFCUnion32 min
Jul 22, 5:37 PM EDTSpecial Weather StatementFFCDade23 min
Jul 22, 6:32 PM EDTSpecial Weather StatementFFCBanks28 min

Nearby

Special Weather Statements in Georgia, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.